Safety Alerts & Recalls

What does this mean?

Vitamin D supplements are recommended for some infants - especially those that are breast-fed - because lacking this vitamin can lead to bone problems such as thinning, soft, and misshaped bones, as is seen with the condition known as rickets.

If your pediatrician has told you give vitamin D supplementation to your infant or an infant that you care for, please review the following advice from the FDA:

1) Ensure that your infant does not receive more than 400 international units (IUs) of vitamin D a day, which is the daily dose of vitamin D supplement that the American Academy of Pediatrics recommends for breast-fed and partially breast-fed infants.

2) Keep the vitamin D supplement product with its original package so that you and other caregivers can follow the instructions. Follow these instructions carefully so that you use the dropper correctly and give the right dose.

3) Use only the dropper that comes with the product - it is manufactured specifically for that product. Do not use a dropper from another product.

4) Ensure the dropper is marked so that the units of measure are clear and easy to understand. Also make sure that the units of measure correspond to those mentioned in the instructions.

5) If you cannot clearly determine the dose of vitamin D delivered by the dropper, talk to a healthcare professional before giving the supplement to the infant.

6) If your infant is being fully or partially fed with infant formula, check with your pediatrician or other healthcare professional before giving the child vitamin D supplements.

FDA Warns Consumers About Correct Vitamin D Supplementation for Infants

The Food and Drug Administration (FDA) is warning of the potential risk of overdosing infants with liquid vitamin D. Some liquid vitamin D supplement products on the market come with droppers that could allow parents and caregivers to accidentally give harmful amounts of the vitamin to an infant. These droppers can hold a greater amount of liquid vitamin D than an infant should receive. Excessive amounts of Vitamin D can cause nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences like kidney damage.

For more information, please visit: more information here

Source: FDA
Publication Date: 2010-06-15
Last Updated: 2010-06-16

Visit the medication page for the following drugs:

Share your story Share your story! Tell us how MediGuard has helped you or someone you love. Mobile graphic Download the MediGuard Mobile App to manage your prescription and over-the-counter medications, for free. Registration Info Taking multiple medications puts you at risk for possible drug-drug interactions Registration Info Monitor the medical treatment of you and your loved ones.